MAUDE Adverse Event Report: ENCORE MEDICAL L.P. MANUAL SURGICAL INSTRUMENT; HANDLE, FEMORAL STEM INSERTER

ENCORE MEDICAL L.P. MANUAL SURGICAL INSTRUMENT; HANDLE, FEMORAL STEM INSERTER
Catalog Number 803-00-015
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 09/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional reporting on this event will be provided as a supplemental report to this document if it becomes available.
 
Event or Problem Description
Instrument failure - surgeon brought back a patient showing infection symptoms.The decision was made to remove all primary hip components until infection cleared.In an attempt to remove the linear femoral stem implant, the threaded inserter handle was screwed into the implant and used to explant the stem.During the attempt to explant the threads on the handle broke off.All parts were removed and the extraction continued to no adverse events.
 
Additional Manufacturer Narrative
Corrected data: manufacturer narrative: the reason for this compliant as threads on the handle broke off.This event occurred during surgery near the patient.There was another suitable device available, the incident did not cause a delay in surgery, surgery was completed as intended, there was no risk or adverse event reported and the instrument was inspected prior to surgery and was found to be acceptable.The instrument was not returned to manufacturer and not made available to djo surgical for examination.The reported condition could possibly be a result of heavy use or misuse and care must be taken to avoid compromising their performance.Complaint database review showed previous complaints but there were no indications that this instrument has a design or material deficiency.There had been one previous against this lot no.Summary of complaint: 2 functional, 3 dull/worn, 1 seized/galled, 39 threads damaged/galled, 1 dimensional concern,3 bent, 13 broke/cracked/damaged, 1 end of life, 2 functional, 5 threads damaged/galled, 12 broke/cracked/damaged and 32 blanks.Complaint database review showed previous complaints but there were no indications that this instrument has a design or material deficiency.There had been one previous against this lot no.Summary of complaint: 2 functional, 3 dull/worn, 1 seized/galled, 39 threads damaged/galled, 1 dimensional concern,3 bent, 13 broke/cracked/damaged, 1 end of life, 2 functional, 5 threads damaged/galled, 12 broke/cracked/damaged and 32 blanks.A review of the device history record (dhr) revealed, when released for use, the item met design and manufacturing requirements.The root cause of this event is threads on the handle broke off.This event is attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.This is not an event associated with a product failure,malfunction or issue.There are no indications that this instrument has a design or material deficiency therefore no containment of inventory is required.Event is associated with instrument usage, not a design or manufacturing issue.Surgical instruments condition can be determined while being used for its intended purpose.The replacement of surgical instruments due to normal wear and tear does not indicate a product deficiency,failure or issue.The reported condition could possibly be a result of heavy use or misuse and care must be taken to avoid compromising their performance.Additional reporting on this event will be provided as a supplemental report to this document if it becomes available.

Brand Name
MANUAL SURGICAL INSTRUMENT
Common Device Name
HANDLE, FEMORAL STEM INSERTER
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin, tx 78758-5445
MDR Report Key10641883
Report Number1644408-2020-00881
Device Sequence Number16920419
Product Code LXH
UDI-Device Identifier00888912088541
UDI-Public(01)00888912088541
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number803-00-015
Device Lot Number198021L03
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/09/2020
Supplement Date Received by Manufacturer01/26/2021
Initial Report FDA Received Date10/07/2020
Supplement Report FDA Received Date02/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR